Viewing 10 posts - 1 through 10 (of 10 total)
  • Author
    Posts
  • tiredofitall
    Post count: 18

    I was diagnosed with Graves 20 years ago. I had RAI then. Over the years, my thyroid labs have fluctuated slightly and have had occasional small adjustments to my dosage of Levothyroxine.
    I had my normals labs a month ago, and results showed I was very hypothyroid. Thinking it might have been a lab error, I was retested a month later. It showed that I was even more hypothyroid than the previous labs.

    I can confirm by the way I feel that I am hypothyroid. I feel awful.

    My doctor told me to get retested in 2 months without changing my dosage. She doesn’t seem concerned, but I feel so awful. I can’t go on like this for more months.

    Does anyone here have any ideas about why I would go extremely hypothyroid all of a sudden?

    Thanks.

    Liz1967
    Post count: 305

    Has anything changed for you in the past six months? Gained weight? Menopause, perimenopause or hormone replacement? Started new meds, like PPIs (Nexium, etc) for example? Anything that might affect your absorption of levothyroxine or your body’s requirements for it could make you trend hypo.

    Ellen_B
    Moderator
    Post count: 99

    Liz 1967 asked if your hormone replacement medication changed.
    Are you taking a brand name of thyroxine? If you are, then you know that your medicine is made by the same manufacturer and the potency should remain the same. If you are taking a generic then you have to check when you refill that it is being made by the same manufacturer. There is suppose to be a 3 letter code on the label that identifies the manufacturer. The potency can vary for different brands as well generics.

    I hope you find out the mysterious reason for your hypothyroidism soon.

    Ellen_B
    Moderator
    Post count: 99

    Liz 1967 asked if your hormone replacement medication changed.
    Are you taking a brand name of thyroxine? If you are, then you know that your medicine is made by the same manufacturer and the potency should remain the same. If you are taking a generic then you have to check when you refill that it is being made by the same manufacturer. There is suppose to be a 3 letter code on the label that identifies the manufacturer. The potency can vary for different brands as well generics.

    I hope you find out the mysterious reason for your hypothyroidism soon.

    Ellen_B
    Moderator
    Post count: 99

    Liz 1967 asked if your hormone replacement medication changed.
    Are you taking a brand name of thyroxine? If you are, then you know that your medicine is made by the same manufacturer and the potency should remain the same. If you are taking a generic then you have to check when you refill that it is being made by the same manufacturer. There is suppose to be a 3 letter code on the label that identifies the manufacturer. The potency can vary for different brands as well generics.

    I hope you find out the mysterious reason for your hypothyroidism soon.

    tiredofitall
    Post count: 18
    Liz1967 wrote:
    Has anything changed for you in the past six months? Gained weight? Menopause, perimenopause or hormone replacement? Started new meds, like PPIs (Nexium, etc) for example? Anything that might affect your absorption of levothyroxine or your body’s requirements for it could make you trend hypo.

    Hello,

    Thanks for the suggestions.
    I’ve been maintaining my weight for several years but now I’ve gained about 10 lbs in 2 months, without changing my diet.

    Of course, I’m not getting any exercise, because I am totally exhausted all the time and can’t exercise.
    Nothing else has been changed (as far as meds).

    I really feel, deep inside, that there is something else wrong, but my doctor ignores this. Was hoping for someone to point me in the right direction. I can’t go on like this for much longer.

    Thanks

    Kimberly
    Online Facilitator
    Post count: 4262

    Please call your doctor’s office and explain how this is affecting your quality of life. Ask if he/she would be willing to work with you on a dose change with followup tests. You obviously don’t want to spend the next two months feeling miserable. :(

    Twenty years ago, there was an idea that patients could get a “goldilocks” dose of RAI that would destroy just enough tissue to leave them euthyroid. These days, patients get a “fully ablative dose”. So it’s possible you were left with a certain amount of functioning tissue after RAI, and things have since changed.

    tiredofitall
    Post count: 18

    Thanks for the suggestion.

    cboulais
    Post count: 1

    I was also diagnosed with Grave’s Disease (28 years ago) and I also have the same problem as you. I don’t understand why there is so much fluctuation in the tests when all that is left is the Pituitary Gland to make the decision and no Thyroid to bounce back the info (only the thyroid pill that’s being taken in it’s place). I changed different pills (Synthroid, Levo, tried all I could) and it still changed on a yearly basis. Why? Why? Why? is there so much fluctuation when I appear to be doing everything right? I hope you ended up with answers for I am still searching.

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – I know this is super frustrating. Hopefully, your doc is exploring possible causes. Potential reasons for fluctuation include aging (people often need to lower their dose as they age), remnants of thyroid tissue regenerating, major changes in weight, the onset of other gastrointestinal issues, getting a different prescription at the pharmacy, or even a manufacturer changing the formulation of their medication.

Viewing 10 posts - 1 through 10 (of 10 total)
  • You must be logged in to reply to this topic.